Home | News | Find a Doctor | Ask a Question | Free

Hair Transplant and Propecia Concerns


#1

I’ve seen some promising results from the follicular unit hair transplant I received in late February 2009. However, I’m concerned that the Propecia I am taking has been a contributing factor to a recurrence of the mood disorder that I’ve been treated for during the past year. Regardless of whether or not the Propecia is the actual culprit here, my question is this: What are my options if I find that I cannot continue on the Propecia? I had about 2,500 grafts in my crown and hairline areas. It seems likely that if I don’t continue on the Propecia –which it seems is the only drug with much hope of stopping my hair loss — then I will become seriously disfigured as my natural hair recedes past the point of the grafts. I don’t think additional procedures will help in this case, it seems like they would make things worse. Thanks for your reply, Scott


Dear Scott:

Thank you for your letter. The good news is that it is likely that you will continue to get more hair as the transplanted grafts continue grow over the next 2-4 months.There have been sporadic reports of Propecia causing some mood alterations but the problem is that they occur so infrequently that it is unclear if the medication is in fact the cause. If by discontinuing the medication your problems resolve it in fact may have been the Propecia. The other possibility is that it may just be slight changes in the expression of your underlying mood disorder.
To answer your question, you should probably be using 5% minoxidil or Rogaine in the frontal area as well as crown. It may be your best bet at slowing the process. You can also consider adding 2% Nizoral shampoo and low level laser light therapy. The possibility of success with these latter suggestions are not well worked out but there are some reports of these treatments providing positive results in some patients.

If you do continue to recede additional transplants can be used to fill in the gaps and allow for a continued natural result. You should talk to your surgeon as it is likely that he/she has thought of this eventuality and has planned accordingly. It is important for you to understand what options you have. If the surgeon did not discuss the possible need for additional surgery or if you feel that there is a lack of communication you can address this directly with your doctor or search one out that is willing to discuss your situation.

Sincerely,


#2

Who’s the doctor? what did you have, strip or fue? why not ask Hanging for an all natural substitute for Propecia?


#3

» Who’s the doctor? what did you have, strip or fue? why not ask Hanging for
» an all natural substitute for Propecia?

there is no natural substitute for propecia. the only natural substitute is going bald.

how about trying avodart. It does the same thing and more than propecia but maybe, just maybe you wont’ have a reaction to it. hard to see how you won’t but give it a shot all the same. if it works, you’ll be better off and if it doesn’t, just stick with propecia.

find other ways to boost your mood - like working out. whatever you do, don’t screw your hair up by getting off anti-dht meds or you’ll be even more depressed.